WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

6 Drugs That Can Make You Gain Weight

Emma Yasinski
Emma Yasinski Staff Writer
Last updated:

For many of us, lowering our risk of chronic diseases such as hypertension, diabetes, or even chronic pain, includes monitoring and maintaining our weight. Frankie Kidd, who takes insulin for type 1 diabetes, gained weight after starting the treatment, and is still trying to figure out how best to manage it. There are many factors that can contribute to weight gain from limited physical activity, to stress, and poor sleep. However, one cause many of us might overlook could be the medications we have been prescribed. Believe it or not, many drugs can make you gain weight.

 

One of the first things you should do if you start gaining weight, and you don’t know why, is review any medications you’re currently taking with your healthcare provider, especially if any are new drugs or supplements you started in the past few months. It’s important to discuss the risks and benefits of each drug, including putting on weight, and asking about any alternative options you may have. Here are six types of drugs that may be contributing to a widening waist.

1. HIV Medications

Masonia Traylor told MedShadow that it took a lot of trial and error to find an HIV medication that didn’t cause severe side effects such as debilitating diarrhea and fatigue. Traylor now uses a combination that includes an integrase inhibitor. Overall, she’s experienced fewer side effects than before, but says she’s gained about 40 pounds and wonders if it’s because of the medication.  

Monica Gandhi, MD, MPH, who works with HIV patients at the University of San Francisco General Hospital, says it’s likely her medications. 

“There are lots of reports of integrase inhibitors leading to weight gain,” she says. “The biggest fears that we have with this are that it’s not just cosmetic, but can lead to metabolic side effects,” like heart disease and diabetes. This is an example, she explains, of why it’s so important to conduct clinical trials in women; the weight gain seems to be more pronounced in women than in men. 

HIV medications have been associated with both weight gain and changes in weight distribution. Many people who take them lose fatty tissue around their faces and limbs while gaining it around the abdomen. Some of the drugs are also associated with insulin resistance.

2. Antipsychotic Medications

Weight gain is more common with newer antipsychotic drugs than older ones. Olanzapine (Zyprexa) is likely to cause larger amounts of weight gain (an increase of more than 7%) than risperidone (Risperdal) or paliperidone (Invega), though these two can also cause weight gain, according to a 2018 meta analysis

Because of their effects in your brain, antipsychotic medications can lead you to eat more high-calorie foods and raise your risk for diabetes. Scientists estimate that nearly 80% of people who take antipsychotics gain weight that brings them to 20% higher than their ideal weight. However, many symptoms or conditions for which antipsychotics might be prescribed, such as anxiety, depression, and stress, can also lead to weight gain. 

3. Corticosteroids (Often Prescribed for Autoimmune Diseases)

Although inhaled corticosteroids and single injections are not associated with weight gain, long term use of corticosteroids at doses of more than 5mg per day may cause weight gain in up to 70% of people who use them. About 20% of those who gain weight say they put on more than 20 pounds. Madeline Shonka told MedShadow that corticosteroids her doctor prescribed for lupus increased her appetite and led to weight gain. She now makes sure she’s always stocked up on healthy options for snacks to help quell her cravings.

The drugs are thought to increase appetite for unhealthy “comfort foods” and may also slow your metabolism by interacting with your hypothalamus, a part of the brain that regulates many hormones. Additionally, they may increase the amount of fat you store around your abdomen, and increase insulin resistance.

4. Antidepressants 

Most antidepressants are thought to cause relatively minor weight gain (less than around 10 pounds per year). Selective Serotonin Reuptake Inhibitors (SSRIs), which are very common antidepressants including medicines such as Paxil and Celexa, may cause weight loss when you first start taking them, then later lead to minor weight gain if you stay on them for six to 12 months or more

Antidepressants are often used to treat bipolar disorder. In this case, the condition itself is associated with metabolic changes that can lead to weight gain.

5. Anti-Seizure Medications 

The antiepileptic medications that cause weight gain most often are valproate (71% of patients report gaining weight) and carbamazepine (43% of patients report gaining weight). The drugs are thought to lead to increased body weight because they interact with the hormones that help you sense when you’re hungry and full. They may also slow your metabolism, and they can also raise your risk of insulin resistance and diabetes. You’re most likely to gain weight within the first year you’re taking the drug, and if you’re a woman or you carry extra weight prior to starting treatment.

6. Beta Blockers 

Beta blockers, which are often prescribed to lower blood pressure, have been associated with limited amounts of weight gain during the first year you take them. While most people only gain about 2.5 pounds or less, some gain up to 10 or more. Typically, you’ll stop gaining weight after that first year even if you continue taking the drugs. Beta blockers can cause fatigue, which may reduce your physical activity and thus lead to weight gain, but they can also affect your metabolism and cause your body to store excess fat around the abdomen. It’s also important to note that the drugs can raise your risk for diabetes even if you don’t gain weight. 

Tracking How You Feel

Any time you notice new symptoms or start using a new drug, you should consider using a symptom tracker to see how those symptoms change over time. This can make it easier for you and your doctor to link your experiences to triggers whether they are foods, moods, types of weather, or a side effect of a new drug. In some cases, your healthcare provider may recommend lifestyle changes to help you manage your weight, but in others, you may be able to change to a drug that doesn’t impact your weight,  raise your risk for chronic disease, or lower your dose to decrease your risk. 

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Staff Writer
Show Comments (1)
0 0 votes
Article Rating
Subscribe
Notify of
guest
1 Comment
Most Voted
Newest Oldest
Inline Feedbacks
View all comments
Maira

This is a perfect piece of content. I have been thinking if multivitamins can gain weight too, but I really found multivitamins for a balanced lifestyle.

1
0
Would love your thoughts, please comment.x